Polynomial time algorithms for Galois groups

  • Susan Landau
Computational Group Theory
Part of the Lecture Notes in Computer Science book series (LNCS, volume 174)

Abstract

In this paper we present several polynomial time algorithms for Galois groups. We show:
  1. (i)

    There are polynomial time algorithms to determine:

     
  1. (a)

    If the Galois group of an irreducible polynomial over Q is a p-group.

     
  2. (b)

    the prime divisors of the order of a solvable Galois group

     
  3. (ii)

    Using the classification theorem for finite simple groups, there is a polynomial time algorithm to determine whether an irreducible polynomial over Q has Galois group Sn or An.

     

We consider several techniques for computing Galois groups, including the Chebatorev Density Theorem, and their applicability to polynomial time computations.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [BKL]
    L.Babai, W.Kantor and E.Luks, "Computational Complexity and the Classification of Finite Simple Groups", 24th IEEE Symp. Found. Comp. Sci.Google Scholar
  2. [Ca]
    P. Cameron, "Finite Permutation Groups and Finite Simple Groups", Bull. London Math. Soc., 13 (1981), pp.1–22.Google Scholar
  3. [LaOd]
    J.C.Lagarias and A.M.Odlyzko, "Effective Versions of the Chebotarev Density Theorem", Algebraic Number Theory, A. Frolich (ed.), Academic Press, 1977.Google Scholar
  4. [Lapc]
    J.C.Lagarias, private communication.Google Scholar
  5. [La]
    S.Landau, "Factoring Polynomials over Algebraic Number Fields", to appear.Google Scholar
  6. [LaMi]
    S.Landau and G.Miller, "Solvability by Radicals is in Polynomial Time," 15th ACM Symp. on Theory of Computing, pp.140–151.Google Scholar
  7. [AKL]
    A.K.Lenstra, "Factoring Polynomials with Rational Coefficients", Stichting Mathematisch Centrum, 1W 213/82Google Scholar
  8. [L3]
    A.K. Lenstra, H.W. Lenstra and L. Lovasz, "Factoring Polynomials with Rational Coefficients", Math. Ann. 261, (1982), pp.515–534.Google Scholar
  9. [Pa]
    P.Palfy, "A Polynomial Bound for the Orders of Primitive Solvable Groups," Journal of Algebra, July 1982, pp.127–137.Google Scholar
  10. [Wie]
    H. Wielandt, Finite Permutation Groups, Academic Press, New York, 1964.Google Scholar

Copyright information

© Springer-Verlag 1984

Authors and Affiliations

  • Susan Landau
    • 1
  1. 1.Math DepartmentWesleyan UniversityMiddletown

Personalised recommendations